Craig and I arrived at the clinic and after having my port accessed, blood work, steroids and anti-nausea drugs, and a lot of waiting for the pharmacy delivery, it was time for the BCNU also known as Carmustine, the "B" in the BEAM regimen. The drug came in a glass bottle – something I've never seen before. Usually the chemo drugs come in the same plastic bags that normal IV fluids do. However, I guess this high-dose drug is pretty harsh and would cause a reaction with the plastic. I imagine it eating it away like burning acid would. So the nurse hung the glass bottle upside down on the IV pole and had to use a special non-plastic tubing to run it from the bottle into my port.
The drug was to run over 90 minutes, but somehow we were there for about 7 hours after all was said and done. This is because a) things always take longer than estimated and b) we had to take a little break.
About 45 minutes into the drug my heart started pounding very quickly and violently and I was feeling very flush. I called in the nurse and she and the PCA took my vitals. We all looked at the numbers on the machine. No one really said anything and she quickly turned to the IV pump pushing the drug and shut it down. Turns out my pulse was way over normal and my blood pressure had dropped to 76/45. A normal person runs 120/80. My normal even when I am healthy is lower than most, about 95/60. My temp was running at 99.1 and the nurse said she could hear my heart pounding when she was listening to my lungs through her stethoscope. Because my blood pressure was so low, my heart was working extra hard to try to compensate.
After some calls out to my APRN, it was decided to keep me off it for about 45 minutes to let my body calm down. I'm told that they've never really seen that reaction before so I guess I found a way to keep it exciting for them. After a time out and some Full House and America's Funniest Videos on the tube, things did settle back to normal and they let the rest of the Carmustine drip. Because the drug is alcohol based, most patients experience a severe headache and brain burning at the end of the infusion, but I managed to escape that. Instead, I had a lot of achiness and pain in my jaws and teeth – again, strange. I looked exactly like the chemo monster on the shirt I was wearing (see the impression to the left; I didn't have to tweak my face too much to nail it). But after some Tylenol and a little nap, the pain went away and never came back again. I was then released.
At home I took a solid two hour nap then my parents and sister arrived and we took my mom out for a birthday dinner at Plan B, the delicious burger joint in Simsbury. Though I don't eat burgers anymore, the cobb salad and the blueberry cheesecake in a mason jar were fantastic. It was nice to be out of the house and I'm trying to do that as much as possible this week as I know I won't be able to do much of anything once all of this sets in.
I was off to bed and again out the door, with my mom as escort, at 6:15 this morning and here I am back at the clinic for more drugs.